Alert archive / South Dakota / Tornado Warnings in 1998

Tornado Warning 20, NWS Sioux Falls, SD

May 30, 1998Hanson County, South Dakota

NWS Sioux Falls, SD issued this tornado warning at May 30, 1998, 8:12 PM CDT for Hanson County, South Dakota. It was in force for 33 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 30, 1998, 8:12 PM CDT (01:12 UTC)
Expired
May 30, 1998, 8:45 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Hanson County, SD

The radar

The Sioux Falls radar (KFSD), 86 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 8:15 PM CDTHail 1.75Riverside, SD
May 30, 8:16 PM CDTTornado F2Fulton, SD
May 30, 8:26 PM CDTTornado F3Farmer, SDA large and strengthening tornado destroyed buildings and other property on five farms and also destroyed trees and power lines before crossing the eastern edge of Hanson County.
May 30, 8:55 PM CDTTornado F1Alexandria, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1998-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1998-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1585 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 310112 RRA
TORFSD
SDC061-310145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
812 PM CDT SAT MAY 30 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN HANSON COUNTY IN SOUTHEASTERN SOUTH DAKOTA

* UNTIL 845 PM CDT

* AT 809 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A TORNADO 8 MILES NORTHEAST OF MITCHELL  OR 5 MILES NORTHWEST OF
  FULTON MOVING EAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  FARMER                   AROUND 820 PM CDT

AT 810 PM A TORNADO WAS REPORTED ON THE GROUND NEAR FULTON MOVING
EAST.



IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING.  AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR
LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at May 30, 9:52 AM CDT, 10 hours 20 minutes earlier.

Area forecast discussion, May 30, 9:52 AM CDT, 10 hours 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
952 AM CDT SAT MAY 30 1998

WL UPDATE ZONES TO GET RID OF WATCH. WSR-88D AT FSD SHOWS TSTMS STILL
STG VCNTY NEBRASKA BRDR E OF YKN INTO NW IA. MAY NEED TO REEVALUATE HI
TEMPS THIS AFTN BASED ON RAIN COOLING.

.FSD...NONE

BLOOM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:23 PM CDTSevere Thunderstorm WarningFSDBeadle32 min
May 30, 7:40 PM CDTSevere Thunderstorm WarningFSDSanborn30 min
May 30, 7:44 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson31 min
May 30, 8:24 PM CDTSevere Thunderstorm WarningFSDMiner31 min
May 30, 8:32 PM CDTTornado WarningFSDMcCook33 min
May 30, 8:45 PM CDTTornado WarningFSDHanson35 min
May 30, 9:04 PM CDTTornado WarningFSDMcCook36 min
May 30, 9:09 PM CDTSevere Thunderstorm WarningFSDLake, Moody31 min
May 30, 9:20 PM CDTTornado WarningFSDMinnehaha50 min
May 30, 9:28 PM CDTTornado WarningFSDTurner32 min
May 30, 9:48 PM CDTSevere Thunderstorm WarningFSDLincoln32 min
May 30, 9:56 PM CDTTornado WarningFSDLincoln24 min
May 30, 10:08 PM CDTSevere Thunderstorm WarningFSDLincoln32 min

Nearby

Tornado Warnings in South Dakota, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.